[Skip to Content]
[Skip to Content Landing]
Article
May 2, 1953

TOXIC HEPATITIS WITH JAUNDICE OCCURRING IN A PATIENT TREATED WITH ISONIAZID: REPORT OF A CASE IN A PATIENT WITH HEREDITARY HEMORRHAGIC TELANGIECTASIA

Author Affiliations

Phoenix, Ariz.

JAMA. 1953;152(1):38-40. doi:10.1001/jama.1953.63690010014007i
Abstract

Since experimental evidence shows that lethal doses of isoniazid (isonicotinic acid hydrazide) result in liver damage,1 it is to be expected that one of the possible clinical observations might be evidence of this condition in patients treated with this drug. Liver function studies have been included in the clinical observation of many hundreds of such patients.2 So far, studies of patients on dosage schedules in use at this time, from 2 to 8 mg. per kilogram of body weight,3 have failed to reveal demonstrable evidence of toxicity to the liver, and no reports of the occurrence of jaundice have been presented. The following case report may therefore be significant.

REPORT OF A CASE  The patient was a 46-year-old man whose chief complaint was of jaundice. His history included right rib resection for empyema in 1927 and, after left pleural effusion was diagnosed in 1932, the left side

×